MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-2213240
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Nonunion/Delayed-union Bone Fracture (2369); Insufficient Information (4580)
Date of Event 11/21/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
At the time of this initial mdr report, the investigation into the cause of the event is still ongoing.Follow up with user: we have reached out to the user for followup questions, to supplement this investigation.The user has provided us with information, and with radiographs to support the investigation.Returned product evaluation: device evaluation in this case is not possible as the device remains implanted.Dhr review: the firm has conducted a review of the manufacturing records for the device in this case, and found that the device met specifications at the time of manufacture and release.Review of ifu: ifu 900365 rev.W was reviewed.The risk of possible implant break is invluded in the labeling, " "as with any im fixation system or rod the following can occur: loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation" x-rays: radiographs of the treated anatomy were requested and received from the user.Medical oversight review.Additional review of the information about the case, product images, and x-rays was performed with internal medical oversight, to supplement the complaint investigation.Illuminoss clinical and medical affairs met with independent medical oversight and came the following conclusions with the information we have so far: there is evidence in the x-rays received of healing callous.It is not clear from the x-rays received to date if the implant is broken.The metal plate that was intended to be secured with screws into the illuminoss.Implant appears mal-positioned to the bone.It appears that the proximal screws intended to secure the plate are not screwed into the illuminoss device.Medical oversight is still investigating this incident, including contacting the user for additional followup requests.A follow-up mdr will be submitted when further information is known about this case.
 
Event or Problem Description
A 52 year old male was treated for a traumatic fracture of the proximal humerus was with an illuminoss implant [size ussl-2213240] and plate and screws.On (b)(6) 2022 the patient was seen by the surgeon, and the surgeon believes the implant had fractured.The patient has started the healing process, however, and the treating physician determined no additional treatment was warranted at this time, and the surgeon would monitor patient's progress.Although the investigation is still ongoing into the cause of user's report that the implant may be broken, this incident may qualify as a device malfunction, and therefore this initial mdr is being submitted.
 
Additional Manufacturer Narrative
At the time of the initial mdr submission for this event, the investigation into the cause of this event was still underway.This followup mdr is submitted to submit new information, including: the health effect clinical code.The investigation findings codes.Investigation conclusion codes.And this manufacturer's narrative with the firm's root cause conclusions.Follow up with user: the firm has reached out to the user for followup questions, to supplement this investigation.The user has provided case information and radiographs to support the investigation.The patient had a traumatic proximal humerus fracture which was treated with an illuminoss 22/13x240mm implant and a plate and screws.On (b)(6) 2022 the user contacted the firm to communicate that at a follow up appointment with the patient the user believed the illuminoss has fractured, but the patient had started the healing process so will not need further intervention.He continued to monitor the patient's progress.The user stated the patient is slowly achieving union.To the firm's knowledge, no further intervention was performed to date.Returned product evaluation: device evaluation was not possible as the device remains implanted.Dhr review: the firm has conducted a review of the manufacturing records for the device in this case, and found that the device met specifications at the time of manufacture and release.Medical oversight review.Additional review of the information about the case and x-rays was performed with internal medical oversight, to supplement the complaint investigation.Illuminoss clinical and medical affairs met with independent medical oversight and came to the following conclusions with the information available to the firm: there is evidence in the x-rays received of healing callous at the fracture site.Upon review of the x-rays provided, it appears that the implant is partially or completely broken.The metal plate that was intended to be secured with screws into the illuminoss implant appears mal-positioned to the bone.The proximal screws intended to secure the plate are not screwed into the illuminoss device.Based on the axial lateral x-ray view, the proximal screws for the plate likely didn't get affixed into the illuminoss implant during the initial procedure.The fracture appears mal-reduced in the post implant break x-rays.X-rays show that upon initial fixation the humeral head is not torqued but rather is aligned with the humeral shaft, and later x-rays show the implant broken, and a large amount of torque of the humeral head visible (rotated from the rest of the bone).Medical oversight observed that if the screws had been secured into the illuminoss implant and securing the plate to the implant, then the humerus head would not have been able to torque.Based on the available x-rays, the root cause of the event was either improper initial fixation (the placement of the metal plate and screws used to secure the fixation), or that the patient experienced repeated trauma post fixation.Given the information provided by the user, stating that no additional trauma post fixation was experienced by the patient, the conclusion of the internal medical oversight review is that the root cause of the illuminoss implant break is due to incorrect positioning of the metal plate and screws during the initial procedure causing an insufficient initial fracture fixation, which allowed the humerus head to torque and illuminoss implant to break.Review of ifu: ifu 900365 rev.W was reviewed.The risk of possible implant break is included in the labeling, "as with any im fixation system or rod the following can occur: loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation" the user used the illuminoss implant to provide supplemental fixation to plate and screws to treat a traumatic humerus fracture, which is included as an indication for use in the us per instructions for use 900356_w.However, the proximal screws were not affixed into the illuminoss implant, therefore, the plate was only affixed to the illuminoss implant by the distal screws, which is not the treatment that was intended for this patient by this user.By not capturing the illuminoss implant with the proximal screws, the humeral head was allowed to torque, which lead to more forces being applied to the illuminoss implant, causing it to break.Conclusion: the cause of the implant break is due to an insufficient initial fixation due to mal positioning of the plate and screws used in conjunction with the illuminoss implant.The proximal screws were not affixed into the illuminoss implant, so the head of the humerus was able to torque as forces were applied to the bone which broke the illuminoss implant.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key16023075
Report Number3006845464-2022-00024
Device Sequence Number12208716
Product Code QAD
UDI-Device IdentifierM986USSL22132400
UDI-PublicM986USSL22132400
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberUSSL-2213240
Device Catalogue NumberUSSL-2213240
Device Lot Number400664
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2022
Supplement Date Received by Manufacturer11/21/2022
Initial Report FDA Received Date12/21/2022
Supplement Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age51 YR
Patient SexMale
Patient EthnicityHispanic